Home » Frequently asked Questions on Health » Why is my friend have a low platelet counts?

Why is my friend have a low platelet counts?

Q: My friend underwent a C-section due to pre-eclampsia. She was discharged in a week’s time. On that same day, she was re-admitted in the hospital for pain while urinating and blood in the urine. Plus her platelet counts are going down. Please help. They did an ultrasound and it was okay. They did a bone marrow exam and it was normal. Why are her platelet counts not going up?

A:Platelets (thrombocytes) are a type of blood cells, which are derived in the bone marrow from large cells called megakaryocytes. They are critical for the clotting of blood and have lifespan of about 10 days. The normal platelet count ranges from 150,000 - 400,000/ml and a reduction in platelets is referred to as thrombocytopaenia. This may be mild (100,000 - 150,000/ml), moderate (50,000 - 100,000/mlƒw) or severe (less than 50,000/ml). Even though there is a diverse list of potential underlying causes of thrombocytopaenia, most cases fall within two major categories: impaired platelet production or accelerated platelet destruction. Platelets may be low due to: a) Increased destruction (immunologic infections, drugs; gestational thrombocytopaenia) or utilisation (disseminated intra-vascular coagulation; abnormal vasculature as seen in haemolytic uraemic syndrome & thrombotic thrombocytopaenic purpura), b) Decreased production (leukaemia, aplastic anaemia, megaloblastic anaemia, drugs, infections or c) Sequestration in the spleen (cirrhosis of liver). Idiopathic thrombocytopaenic purpura (ITP) is the presence of isolated thrombocytopaenia with a normal bone marrow and the absence of other causes to account for it. ITP is caused by increased peripheral platelet destruction, with most patients having antibodies to specific platelet membrane glycoproteins while relative marrow failure may contribute to this. As the bone marrow is normal, there is no primary haematologic cause for thrombocytopaenia. There may be increased platelet utilisation following surgery and her doctor will have to exclude infection and review her medications to find the cause.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------